Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 43, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 19, 2005, 3:43 PM CDT for Jefferson County, Shawnee County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2005, 3:43 PM CDT (20:43 UTC)
- Expired
- Aug 19, 2005, 6:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Jefferson County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 62 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.7 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 927 J/kg
- Mixed-layer CIN
- -277 J/kg
- Mixed-layer LCL
- 1076 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 192046
FFWTOP
KSC087-177-192345-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT FRI AUG 19 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS
JEFFERSON COUNTY IN NORTHEAST KANSAS
* UNTIL 645 PM CDT
* AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.
THUNDERSTORMS WITH RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WILL ARE
LIKELY WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
TOPEKA...
OSKALOOSA...
MERIDEN...
MCLOUTH...
OZAWKIE...
WINCHESTER...
PERRY LAKE...
GRANTVILLE...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 181 AND 183.
RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3898 9579 3906 9546 3911 9519 3941 9517
3921 9559 3920 9579
$$1 follow-up statement
000
WGUS73 KTOP 192135
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT FRI AUG 19 2005
KSC087-177-192345-
JEFFERSON-SHAWNEE-
433 PM CDT FRI AUG 19 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM CDT FOR NORTHEASTERN
SHAWNEE AND JEFFERSON COUNTIES...
AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER JEFFERSON
COUNTY. OTHER STORMS WERE REDEVELOPING ACROSS SHAWNEE COUNTY.
LOCATIONS IMPACTED INCLUDE...
TOPEKA...OSKALOOSA...PERRY...MERIDEN...MCLOUTH...OZAWKIE...
WINCHESTER...PERRY LAKE AND GRANTVILLE.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 181 AND 183.
RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. RAINFALL RATES OF 1 TO 3 INCHES
PER HOUR ARE LIKELY. ADDITIONALLY ROADS AND FARMLANDS ALONG THE
BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING.
LAT...LON 3898 9579 3906 9546 3911 9519 3941 9517
3921 9559 3920 9579
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:14 AM CDT, 12 hours 29 minutes earlier.
Area forecast discussion, Aug 19, 3:14 AM CDT, 12 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 314 AM CDT FRI AUG 19 2005 .DISCUSSION... CURRENTLY...CONVECTION THAT FIRED ALONG FRONTAL BOUNDARY ACROSS NORTHERN COUNTIES TONIGHT HAVE PUSHED EASTWARD...SAVE A FEW CELLS STILL DEVELOPING IN FRANKLIN AND DOUGLAS COUNTIES AND POINTS SOUTH AS OUTFLOW CONTINUES TO PROGRESS SOUTH INTO THOSE AREAS. WILL KEEP SOME EARLY COVERAGE IN THE GRIDS FOR THIS...BUT BOUNDARY IS SHALLOW AND EXPECT STORMS TO DIMINISH IN THESE AREAS BY EARLY TO MID MORNING. DIFFICULT DAY AHEAD. FIRST CONCERN WILL BE THE HEAT. MAX TEMPS SHOULD END UP IN THE MID TO UPPER 90S ACROSS MUCH OF THE AREA...BRINGING AFTERNOON HEAT INDICES INTO THE 102-105 RANGE AT PEAK HEATING...JUST SHY OF WIDESPREAD ADVISORY CRITERIA. SECOND CONCERN IS THUNDERSTORMS. POSITION OF FRONT STILL ACROSS NORTHERN COUNTIES...WITH NO REAL PUSH TO MOVE IT OUT. STRONG DAYTIME HEATING SHOULD DESTABILIZE ATMOSPHERE BACK INTO THE 2-4J/KG CAPE RANGE...WITH BULK SHEAR ABOUT 20-35KTS INCREASING NORTH. WOULD EXPECT MOISTURE /NEAR 2 INCHES PW PER NAM/ AND INSTABILITY TO AGAIN POOL ALONG THE FRONT AND AFTERNOON THUNDERSTORMS TO DEVELOP. GFS HAVING FEEDBACK TROUBLE...BUT SUGGESTS THIS GENERAL SCENARIO. A FEW SEVERE STORMS ARE POSSIBLE. DIFFICULT TO SAY ALSO WHERE OUTFLOW BOUNDARIES WILL RESIDE...BUT AT THIS TIME AM THINKING THEY WILL MIX OUT. MODELS GIVING LOTS OF SHORTWAVE RIPPLES IN THE FLOW. WILL KEEP ISOLD TO SCT AFTERNOON POPS...WITH THE HIGHER POPS NORTH NEAR THE FRONT. STILL WAITING FOR MAIN FRONTAL PUSH IN THE OVERNIGHT HOURS...AND WILL KEEP SCT TO LIKELY POPS ACROSS THE AREA OVERNIGHT. ETA/NAM HAS SLOWED THE FRONT SOMEWHAT...SO PRECIP MAY NEED TO BE SHIFTED MORE HEAVILY INTO THE EARLY MORNING HOURS...BUT ISNT A SIGNIFICANT CHANGE TO THE GRIDS AND WILL LEAVE AS IS FOR NOW. EXPECT SEVERE THREAT TO BE MAINLY FRI LATER AFTERNOON AND EVENING...BUT AS MENTIONED ABOVE MAY CONTINUE AFTER MIDNIGHT IF MAIN FRONT SLOWS. HAIL AND WIND WOULD BE THE PRIMARY THREAT. SATURDAY AND SUNDAY LOOK TO BE WELCOME RELIEF TEMP WISE...AS PRECIPITATION MOVES SOUTH OF THE AREA BY SATURDAY EVENING. HIGHS IN THE 80S...SLIGHTLY COOLER SUNDAY THAN SATURDAY AS COLDER AIR SHIFTS FARTHER SOUTH AND EAST SUNDAY. NO ADJUSTMENTS BEYOND SUNDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && KC
Hazardous weather outlook, Aug 19, 12:07 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1207 PM CDT FRI AUG 19 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-201000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 1207 PM CDT FRI AUG 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT VERY WARM TEMPERATURES ARE EXPECTED AGAIN THIS AFTERNOON...GENERALLY IN THE MID TO UPPER 90S. THIS WILL BRING AFTERNOON HEAT INDICES INTO THE 103 TO 105 RANGE TO LOCATIONS SOUTH OF INTERSTATE 70. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS THE AREA...MAINLY NORTH OF INTERSTATE 70...THEN CONTINUE INTO THE OVERNIGHT HOURS ACROSS THE ENTIRE OUTLOOK AREA. A FEW OF THESE STORMS MAY BECOME SEVERE...MAINLY IN THE AFTERNOON THROUGH EARLY MORNING HOURS...WITH DAMAGING WINDS AND HAIL THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL DIMINISH FROM NORTH TO SOUTH ACROSS THE AREA ON SATURDAY...COMING TO AN END BY SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 19, 3:19 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 319 PM CDT FRI AUG 19 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-200300- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 319 PM CDT FRI AUG 19 2005 SEVERE THUNDERSTORM WATCH NUMBER 736 IS IN EFFECT UNTIL 1000 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE JEFFERSON OTTAWA GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES IN THE WATCH ARE... EMPORIA OTTAWA ABILENE LAWRENCE JUNCTION CITY TOPEKA MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Aug 19, 3:29 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL 5 SE MERIDEN 39.14N 95.50W
08/19/2005 1.00 INCH JEFFERSON KS LAW ENFORCEMENT
AT PERRY LAKE MARINA...REPORTED BY JEFFERSON COUNTY
SHERIFF.
&&
STRASSBERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:27 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 48 min |
| Aug 18, 7:54 PM CDT | Flash Flood Warning | TOP | Brown | 3 hr |
| Aug 18, 8:28 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 47 min |
| Aug 18, 9:13 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 20 min |
| Aug 18, 10:14 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 46 min |
| Aug 19, 5:48 AM CDT | Flash Flood Warning | TOP | Franklin | 3 hr |
| Aug 19, 1:29 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 36 min |
| Aug 19, 2:50 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 40 min |
| Aug 19, 3:07 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 28 min |
| Aug 19, 3:30 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 45 min |
| Aug 19, 4:00 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 31 min |
| Aug 19, 4:51 PM CDT | Tornado Warning | TOP | Geary, Morris | 39 min |
| Aug 19, 5:24 PM CDT | Tornado Warning | TOP | Geary, Morris | 36 min |
| Aug 19, 5:50 PM CDT | Tornado Warning | TOP | Morris, Wabaunsee | 40 min |
| Aug 19, 6:16 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 47 min |
| Aug 19, 6:39 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 51 min |
| Aug 19, 6:46 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 44 min |
| Aug 19, 6:56 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 49 min |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.